Surgically induced necrotizing scleritis after pterygium surgery with conjunctival autograft.

Academic Article

Abstract

  • PURPOSE: To report a case of surgically induced necrotizing scleritis (SINS) as a complication of conjunctival autograft after pterygium excision. METHODS: A 52-year-old man had undergone nasal pterygium excision with conjunctival autograft in the right eye at another facility. He was treated for suspected infective scleritis before presentation. RESULTS: The sclera, at the site of prior pterygium excision, showed significant thinning with uveal show. There was active inflammation adjacent to the site of thinning. Systemic studies and the examination were noncontributory. The patient was suspected of having SINS and received pulsed injections of methylprednisolone 1000 mg/d for 3 days. The patient also underwent an emergency scleral patch graft with amniotic membrane graft. Over the next 2 weeks, the scleral graft showed vascularization and was taken well. CONCLUSIONS: SINS may develop after pterygium surgery with conjunctival autograft. Evidence of connective tissue disease may or may not be found on clinical examination and on laboratory studies. Early diagnosis, prompt immunosuppression, and scleral patch grafting prevents progression and further devastating complications.
  • Authors

    Published In

  • Cornea  Journal
  • Keywords

  • Amnion, Conjunctiva, Glucocorticoids, Humans, Male, Methylprednisolone, Middle Aged, Postoperative Complications, Pterygium, Sclera, Scleritis, Transplantation, Autologous
  • Digital Object Identifier (doi)

    Author List

  • Jain V; Shome D; Natarajan S; Narverkar R
  • Start Page

  • 720
  • End Page

  • 721
  • Volume

  • 27
  • Issue

  • 6